Alert archive / Minnesota / Tornado Warnings in 1999
Tornado Warning 11, NWS La Crosse, WI
NWS La Crosse, WI issued this tornado warning at Aug 9, 1999, 8:00 PM CDT for Dodge County, Minnesota. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 9, 1999, 8:00 PM CDT (01:00 UTC)
- Expired
- Aug 9, 1999, 9:00 PM CDT
- In force
- 60 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Dodge County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 8:43 PM CDT | Tornado F0 | Rice Lake, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 6:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1808 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 733 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 291 m²/s²
- 0-3 km storm-relative helicity
- 301 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 13.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLSE 100059 RRA TORLSE MNC039-100200- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 800 PM CDT MON AUG 9 1999 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * TORNADO WARNING FOR... DODGE COUNTY IN SOUTHEASTERN MINNESOTA * UNTIL 900 PM CDT * AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO NEAR MOLAND...40 MILES NORTHWEST OF ROCHESTER... MOVING SOUTHEAST AT 30 MPH. * THE TORNADO WILL BE NEAR... WEST CONCORD AT 815 PM CONCORD AT 825 PM IF YOU ARE IN A CAR...GO IN A NEARBY STURDY BUILDING! AS A LAST RESORT LIE FLAT IN A DITCH AND COVER YOUR HEAD. RRS/TCR
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this tornado warning went out at Aug 9, 3:31 PM CDT, 4 hours 29 minutes earlier.
Area forecast discussion, Aug 9, 3:31 PM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LA CROSSE WI 208 PM CDT MON AUG 9 1999 SEVERE WEATHER POTENTIAL THIS EVENING IS MAIN FORECAST CONCERN. EARLIER MCS AND ON-GOING CONVECTION IS HOLDING WARMEST AND MOST UNSTABLE AIR WELL SOUTH AND WEST OF FORECAST AREA...EVEN AS LOW LEVEL FLOW HAS BEEN INCREASING DRAMATICALLY TODAY. WARM FRONT APPEARS TO STRETCH FROM EAST CENTRAL IOWA INTO SOUTHWEST MINNESOTA AS OF 18Z. ALTHOUGH FOCUS HAS BEEN ON SOUTHWEST MINNESOTA FOR DEVELOPMENT... STRONG LOW LEVEL CONVERGENCE ON NOSE OF 40+ MPH 850 MB JET CONTINUES TO INITIATE CONVECTION ACROSS SOUTHEAST MINNESOTA. THIS AREA WAS LONG EARLIER OUTFLOW...IS ELEVATED...AND HAS GENERATED UP TO 2 INCH DIAMETER HAIL. STILL UNCERTAIN OF EXACTLY WHERE FUTURE DEVELOPMENT WILL OCCUR...BUT GIVEN SUCH STRONG SHEAR VALUES...WILL KEEP MENTION OF SEVERE STORMS GOING IN 1ST PERIOD. SHORT TERM MODELS IN AGREEMENT BRINGING SHORT WAVE TROUGH CURRENTLY OVER NORTHWEST NORTH DAKOTA QUICKLY INTO REGION THIS EVENING...BUT WILL USE NGM/AVN SOLUTION KEEPING BRUNT OF DYNAMICS FURTHER NORTH. BETTER INSTABILITY WILL ADVECT IN THIS EVENING GIVEN STRONG LOW LEVEL FLOW...WHICH COULD PUSH SEVERE THREAT FURTHER NORTH. IN LATER PERIODS...NORTHWEST FLOW CONTINUES AND DRY WEATHER RETURNS TUESDAY INTO WEDNESDAY. NORTHWEST FLOW ALWAYS TRICKY BUT NO IMPULSES ARE SEEN UPSTREAM AT THIS POINT AND WILL KEEP TREND OF PLEASANT WEATHER GOING. UPDATED...WILL REMOVE SEVERE WEATHER WORDING FROM FAR NORTH AND EAST ZONES BASED ON REALIGNMENT OF STORM PREDICTION CENTER OUTLOOK. ALTHOUGH CONFIDENCE IS LOWER NOW...WILL GO AHEAD AND LEAVE SEVERE RISK IN ELSEWHERE BUT APPEARS WARM FRONT WILL HAVE TOUGH TIME MAKINnG NORTHWARD PROGRESS THIS EVENING. ELEVATED CONVECTION MAY STILL CAUSE PROBLEMS. COORD W/GRB .LSE...NONE. SHEA
In the hours before
Special weather statement, Aug 9, 3:30 PM CDT, 4 hours 30 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 330 PM CDT MON AUG 9 1999 ...THE MODERATE RISK OF SEVERE WEATHER FOR LATE THIS AFTERNOON AND THIS EVENING HAS SHIFTED TO THE WEST AND SOUTHWEST... AT MID AFTERNOON THE STORM PREDICTION CENTER INDICATED A SLIGHT RISK OF SEVERE WEATHER WEST OF INTERSTATE 94...WITH A MODERATE RISK OF SEVERE WEATHER ALONG AND WEST OF A ROCHESTER MINNESOTA...TO DECORAH AND WATERLOO IOWA LINE. A COLD FRONT WAS LOCATED IN WESTERN MINNESOTA THIS AFTERNOON...WHILE A WARM FRONT STRETCHED FROM NEAR REDWOOD FALLS MN TO NEAR WATERLOO IOWA. SHOWERS AND THUNDERSTORMS THAT MOVED ACROSS MUCH OF THE AREA DURING THE MORNING AND EARLY AFTERNOON HOURS HAVE PREVENTED THE WARM FRONT FROM LIFTING NORTH TODAY. THEREFORE THE MOIST AND UNSTABLE AIRMASS REMAINED OVER SOUTHWEST MINNESOTA...NORTHWEST AND NORTH CENTRAL IOWA. THE COLD FRONT WILL PUSH ACROSS MINNESOTA THIS AFTERNOON AND EVENING... AND ACROSS WISCONSIN TONIGHT. AS THE COLD FRONT MOVES EAST...MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP IN WESTERN MINNESOTA THROUGH THE REST OF THE AFTERNOON...THEN PUSH EAST ACROSS THE AREA DURING THE LATE AFTERNOON AND EVENING HOURS. THE WIND PROFILE IN LOWER AND MIDDLE LEVELS OF THE ATMOSPHERE WILL BE FAVORABLE FOR ORGANIZED STORMS AND SUPERCELLS. HOWEVER...IT NOW APPEARS THE BEST INSTABILITY...AND THUS THE GREATEST RISK OF SEVERE WEATHER WILL BE SOUTH OF THE WARM FRONT ACROSS MUCH OF SOUTHERN MINNESOTA AND NORTHERN IOWA. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES REMAIN THE SEVERE WEATHER THREATS...ESPECIALLY WEST OF THE ROCHESTER TO DECORAH TO WATERLOO LINE. STORM SPOTTER GROUPS SHOULD REMAIN ALERT...AS ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING...ROUGHLY BETWEEN THE HOURS OF 5 PM AND MIDNIGHT. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR LATER U^PDATES ON THIS THREAT FOR SEVERE WEATHER. RRS
Special weather statement, Aug 9, 3:30 PM CDT, 4 hours 30 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 330 PM CDT MON AUG 9 1999 ...THE MODERATE RISK OF SEVERE WEATHER FOR LATE THIS AFTERNOON AND THIS EVENING HAS SHIFTED TO THE WEST AND SOUTHWEST... AT MID AFTERNOON THE STORM PREDICTION CENTER INDICATED A SLIGHT RISK OF SEVERE WEATHER WEST OF INTERSTATE 94...WITH A MODERATE RISK OF SEVERE WEATHER ALONG AND WEST OF A ROCHESTER MINNESOTA...TO DECORAH AND WATERLOO IOWA LINE. A COLD FRONT WAS LOCATED IN WESTERN MINNESOTA THIS AFTERNOON...WHILE A WARM FRONT STRETCHED FROM NEAR REDWOOD FALLS MN TO NEAR WATERLOO IOWA. SHOWERS AND THUNDERSTORMS THAT MOVED ACROSS MUCH OF THE AREA DURING THE MORNING AND EARLY AFTERNOON HOURS HAVE PREVENTED THE WARM FRONT FROM LIFTING NORTH TODAY. THEREFORE THE MOIST AND UNSTABLE AIRMASS REMAINED OVER SOUTHWEST MINNESOTA...NORTHWEST AND NORTH CENTRAL IOWA. THE COLD FRONT WILL PUSH ACROSS MINNESOTA THIS AFTERNOON AND EVENING... AND ACROSS WISCONSIN TONIGHT. AS THE COLD FRONT MOVES EAST...MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP IN WESTERN MINNESOTA THROUGH THE REST OF THE AFTERNOON...THEN PUSH EAST ACROSS THE AREA DURING THE LATE AFTERNOON AND EVENING HOURS. THE WIND PROFILE IN LOWER AND MIDDLE LEVELS OF THE ATMOSPHERE WILL BE FAVORABLE FOR ORGANIZED STORMS AND SUPERCELLS. HOWEVER...IT NOW APPEARS THE BEST INSTABILITY...AND THUS THE GREATEST RISK OF SEVERE WEATHER WILL BE SOUTH OF THE WARM FRONT ACROSS MUCH OF SOUTHERN MINNESOTA AND NORTHERN IOWA. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES REMAIN THE SEVERE WEATHER THREATS...ESPECIALLY WEST OF THE ROCHESTER TO DECORAH TO WATERLOO LINE. STORM SPOTTER GROUPS SHOULD REMAIN ALERT...AS ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING...ROUGHLY BETWEEN THE HOURS OF 5 PM AND MIDNIGHT. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR LATER U^PDATES ON THIS THREAT FOR SEVERE WEATHER. RRS
Local storm report, Aug 9, 4:04 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
404 PM CDT MON AUG 9 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0127 PM ROCHESTER MN .88 INCH HAIL
08/09/99 OLMSTED
0132 PM ROCHESTER MN 1 INCH HAIL
08/09/99 OLMSTED
0133 PM ROCHESTER MN 1.25 INCH HAIL
08/09/99 OLMSTED
0134 PM RUSHFORD MN .75 INCH HAIL
08/09/99 FILLMORE
0148 PM 1 E CHESTER MN 2 INCH HAIL
08/09/99 OLMSTED
BREESER/SHEALocal storm report, Aug 9, 4:46 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
446 PM CDT MON AUG 9 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM 2 S HOUSTON MN .75 INCH HAIL
08/09/99 HOUSTON REPORTED BY MAIL CARRIER.
SHEASpecial weather statement, Aug 9, 7:05 PM CDT, 55 minutes before
MNZ079-086>088-094-095-100040- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 705 PM CDT MON AUG 9 1999 ...A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST MINNESOTA... THUNDERSTORMS CONTINUE TO DEVELOP ACROSS SECTIONS OF SOUTHERN MINNESOTA...AND THERE HAVE BEEN REPORTS OF TORNADOES. IF YOU LIVE IN SOUTHEAST MINNESOTA...BE PREPARED FOR SEVERE WEATHER THIS EVENING. KNOW WHAT TO DO IF A TORNADO WARNING IS ISSUED FOR YOUR COUNTY OR COMMUNITY. SHEA
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:41 PM CDT | Tornado Warning | ARX | Wabasha | 64 min |
Nearby
Tornado Warnings in Minnesota, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.